Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
24 (
2
); 135-136
doi:
10.4103/0971-4065.127928

An unusual complication of bortezomib therapy: Acute pancreatitis

Department of Nephrology, PSRI Hospital, New Delhi, India
Department of Gastroenterology, PSRI Hospital, New Delhi, India
Address for correspondence: Dr. Hitesh Gupta, Department of Nephrology, PSRI Hospital, New Delhi - 110 017, India. E-mail: hitpregup@gmail.com
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

Bortezomib is recommended as a primary induction therapy for patients with multiple myeloma who are not candidates for bone marrow transplantation. There are few case reports of bortezomib-induced acute pancreatitis (AP).[123]

A 58-year-old female presented with fever and vomiting of 2-month duration with rapidly progressive renal failure. In view of nephrotic range proteinuria and normal kidney size, kidney biopsy was done, which revealed cast nephropathy. She was found to have multiple myeloma and was started on bortezomib and dexamethasone. Each cycle consist of 4 doses on 0, 4, 11, 14th day. During the 1st and 2nd cycle, she was asymptomatic and responded well to treatment.

During the 3rd cycle, after 1st dose of bortezomib, she developed abdominal pain localized in the epigastrium and mild distension of abdomen. There was mild epigastric tenderness and decreased bowel sounds. There was no rigidity or guarding. A laboratory work-up did not demonstrate hypertriglyceridemia or hypercalcemia. The serum lipase and amylase were high (233 IU/L and 126 IU/L respectively). Ultrasound abdomen revealed heterogeneous and bulky distal body and tail of pancreas, there were no peripancreatic fluid collections, no biliary dilatation or gallstones. A diagnosis of AP was made. An endoscopic ultrasound did not reveal any evidence of microlithiasis, pancreas divisum or any change suggestive of underlying chronic pancreatitis. Her lipase level 2 days after the 1st dose decreased to 193 IU/L. On day 4, 2nd dose of bortezomib given, but her epigastric pain increased and serum lipase increased to 361 IU/L, which started resolving after few days and the patient became asymptomatic. In view of resolving pancreatitis, 3rd dose of bortezomib was given on day 11. After the 3rd dose, her symptoms again aggravated and lipase increased to 353 IU/L as shown in Figure 1. Concomitant medications including dexamethasone had not been stopped. In view of suspicion of bortezomib induced pancreatitis, 4th dose of 3rd cycle was withheld. Her symptoms subsided and she discharged with advice to follow-up after 7 days. According to the Naranjo probability scale, bortezomib-induced AP was probable.[4]

Figure 1
Line diagram showing relationship between dose of Inj. bortezomib with serum lipase levels during 3rd cycle of chemotherapy. Inj. bortezomib was given on day 1, 4 and 11

A retrospective study conducted in Germany concluded that the incidence of drug-induced AP is 1.4%.[5] Other mechanisms for drug-induced AP have been associated with adverse effects of drugs, such as hypertriglyceridemia or chronic hypercalcemia, which are risk factors for AP. In our case, the diagnosis was based on the exclusion of other causes and the resolution of clinical and biological signs when the bortezomib was withdrawn and evidence of a positive rechallenge. In conclusion, clinicians should be aware that AP may occur in patients taking bortezomib.

References

  1. , , , , , , . Bortezomib-induced acute pancreatitis. JOP. 2010;11:275-6.
    [Google Scholar]
  2. , , , , . A rare pancreatic pseudoaneurysm in patient with acute pancreatitis and multiple myeloma. Ann Ital Chir. 2011;82:301-4.
    [Google Scholar]
  3. , , , , , , . Acute pancreatitis caused by bortezomib. Pancreatology. 2013;13:189-90.
    [Google Scholar]
  4. , , , , , , . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.
    [Google Scholar]
  5. , , , . Drug induced acute pancreatitis: Incidence and severity. Gut. 1995;37:565-7.
    [Google Scholar]

    Fulltext Views
    62

    PDF downloads
    49
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections